MAUDE Adverse Event Report: ALPHATEC SPINE INC SD - PEEK SMALL SPACER - 9 MM X 22 MM X 8 MM (PEEK); NOVEL VBR SPINAL SYSTEM

ALPHATEC SPINE INC SD - PEEK SMALL SPACER - 9 MM X 22 MM X 8 MM (PEEK); NOVEL VBR SPINAL SYSTEM
Model Number 64813-008
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records found no manufacturing, processing or design related irregularities.The peek cage was found to be properly manufactured and released in accordance with the device master record.Visual inspection found the implant had fractured and broke into 4 separate sections.The breakage appears to have started at the side id threads where the inserter instrument attaches to the implant.Based on both the report and the visual evidence, it appears the failure was likely caused by an inappropriate sized implant to disk space.Alphatec provides trials with each instrument set to determine the correct size implant.The height of the implant is measured at the center of the bi-convex implant, and is inclusive of the teeth.The corresponding trial is sized to match the implant with the teeth.The novel spinal spacer system is an intervertebral body fusion device that can also be used as a vertebral replacement device.The implants are a spinal fixation system consisting of various cylindrical shapes (footprints) of varying lengths, widths and heights to accommodate individual patient pathology.System implants are manufactured of surgical grade titanium alloy (astm f-136) or polyetheretherketone, peek (astm f-2026).A radiographic marker made of titanium (astm f-136) or tantalum (astm f-560) facilitates visualization.The novel spinal system must be used with a supplemental spinal fixation system.
 
Event or Problem Description
During a tilf of the l5/s a novel peek cage broke while inserting.Because the interbody of the patient was narrow, the surgeon hit the cage with the hammer a few times and found the cage had broken into the pieces.The incident caused one hour delay of the case.The surgeon could not recover all the pieces of the broken cage, so some fragments remain within the patient.

Brand Name
SD - PEEK SMALL SPACER - 9 MM X 22 MM X 8 MM (PEEK)
Common Device Name
NOVEL VBR SPINAL SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key8932369
Report Number2027467-2019-00041
Device Sequence Number2207054
Product Code MQP
UDI-Device Identifier00844856019294
UDI-Public(01)00844856019294(10)687466
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number64813-008
Device Catalogue Number64813-008
Device Lot Number687466
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/29/2019
Initial Report FDA Received Date08/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age77 YR